A Unusual Rash Had Medical doctors Stumped. Was It an Insect Chunk?

0
83
A Strange Rash Had Doctors Stumped. Was It an Insect Bite?

I made the man repeat his story. It offered me no new clues. I've been thinking about the possibilities. Lyme disease is known to cause a rash with a central clearing, but the timing was incorrect. The deer tick vector must be attached to the body for at least 36 hours in order to pass its gift to the Lyme spirochetes. And then it takes several days for the rash to appear. Could this world be caused by a toxin injected through a bite or sting? For this, too, the passage of time seemed wrong. Insect bites usually trigger an immediate response. A brown recluse spider can cause a delayed reaction, but when it's severe it causes blistering and necrosis – not that lumpy red rash. And how could it appear on the other leg? Did that mean that everything it was had gotten into his bloodstream and spread throughout his body? Should we start the patient on doxycycline – the antibiotic used to treat most infections caused by tick bites? But the patient did not feel sick. He was just concerned about the rash. And me too.

Keith Choate, a dermatologist, teaches residents at our clinic with me. This was one of his days of class. Raman and I found the dermatologist followed by a handful of residents. He wasn't with a patient, so we've briefly described ours. We took Choate to the patient's room. The residents watched from the door. Choate introduced himself to the man, glanced quickly at the twin rashes, and asked only one question.

"Are you using triple antibiotic ointment?" he asked the patient. Triple Antibiotic Ointment is a blend of three topical antibiotics: neomycin, polymyxin B, and bacitracin. It is marketed under the brand name Neosporin, but generic versions of the mixture are available and are sold under the name Triple Antibiotic Ointment. The patient used this ointment, he told Choate. But only a few times because it didn't seem to help. "Well, don't use it again," advised Choate. The rash was not an infection aided by the topical antibiotic, but rather an allergy caused by it. This ointment is one of the most common causes of what is known as allergic contact dermatitis (A.C.D.).

The skin contains an abundance of white blood cells that protect the body from intruders trying to invade through this largest organ in the body. In allergic contact dermatitis, a benign substance that comes in contact with the skin is mistaken for a predator that causes a protective inflammatory response. Some substances – including neomycin and bacitracin, two of the three antibiotics in this ointment – have been found to be common causes of this type of false protective reaction. According to a large study of surgical patients, more than 4 percent of those exposed to ingredients from triple antibiotic ointment developed allergic contact dermatitis. It's often listed among the top 10 most common causes of alternating current, along with some of the most common ingredients in lotions and fragrances.

Choate recommended a strong steroid cream to soothe the inflammation and help the rash resolve faster. But it will be some time before it is clear, warned the dermatologist.

As we left the room, Raman Choate asked how the rash had spread to the other leg. His answer was simple, and included a clue as to how he had found it out. It's contact dermatitis, he reminded her. If the man crossed his ankles or put his legs next to each other, perhaps while he was sleeping, the ointment on one leg was brought into contact with the other.

I spoke to the patient a week after starting the steroid cream. The rash subsided, but slowly. He was at the point in the courtyard where he felt the sting and searched the surrounding bushes and grasses for clues as to what led him to do it. He hasn't found a likely culprit. No anthills or beehives. No spear-like plants or grasses. No cobwebs. It's a riddle, he told me. But from now on, he said, he will mow the lawn with long pants and socks and shoes.

LEAVE A REPLY

Please enter your comment!
Please enter your name here